Hail, Bradford
- When
- July 7, 11:15 AM EST
- Where
- Bradford County, Minnequa
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.680, -76.830
Nickel size hail was also reported.
Afternoon and evening showers and thunderstorms developed as a low pressure system moved slowly east from the Great Lakes toward New England. Several storms became severe, producing mainly reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Afternoon and evening showers and thunderstorms developed as a low pressure system moved slowly east from the Great Lakes toward New England. Several storms became severe, producing mainly reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 7, 10:14 AM EST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1114 AM EDT TUE JUL 7 2009 .SYNOPSIS... UPPER LEVEL LOW PRESSURE WILL MOVE SLOWLY EAST FROM THE NORTHERN GREAT LAKES TOWARD NEW ENGLAND THROUGH WEDNESDAY...FINALLY DEPARTING BY THURSDAY. THE RESULT WILL BE BELOW NORMAL TEMPERATURES AND SCATTERED MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... WATER VAPOR LOOPS SHOW A STRONG UPPER LEVEL WAVE CURRENTLY MOVING EAST ACROSS NORTHERN PA AND CENTRAL NY. A CONVECTIVE COMPLEX DEVELOPED ON THE LEADING EDGE OF THE WAVE ACROSS THE AREA EARLIER THIS MORNING. THE STORMS WERE NOT PARTICULARLY STRONG... AND NO WARNINGS WERE ISSUED. NEXT WE WILL WATCH FOR STORMS TO REDEVELOP DOWNSTREAM FROM LAKES ERIE AND ONTARIO AND IN OTHER TERRAIN FAVORED LOCATIONS THIS AFTERNOON AS THE COLD POOL ALOFT ROTATES EAST TOWARD NORTHERN NY. LATEST RUC FORECAST INDICATES MOST INSTABILITY WILL BE EAST OF OUR AREA... HOWEVER SOME CAPES BETWEEN 400 AND 1000 J/KG LINGER BACK ACROSS CENTRAL NY AND NE PA THROUGH THIS AFTERNOON. 12Z BUF SOUNDING SHOWS SOME CAPPING AT 650 MB... BUT EXPECT THAT LAKE BREEZE AND TERRAIN FORCING WILL BE ENOUGH TO OVERCOME THIS CAPPING... AND STORMS WILL DEVELOP EARLY THIS AFTERNOON. DEEP LAYER SHEAR WILL REMAIN STRONG ENOUGH THROUGH THIS AFTERNOON TO ALLOW FOR THE STRONGEST OF THESE STORMS TO ROTATE... THEREFORE ISOLATED LARGE HAIL AND GUSTY WINDS CAN OCCUR WITH THE STRONGEST OF THE STORMS. HOWEVER... AGREE WITH SPC THAT BEST ORGANIZED THREAT FOR SEVERE WILL BE TO OUR EAST WHERE THERE WILL BE MORE INSTABILITY... AND STRONGER MORE ORGANIZED FORCING ASSOCIATED WITH THE WAVE THAT WILL BE CLEARING OUR AREA BY EARLY AFTERNOON. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... THE AREA WILL REMAIN UNDER THE INFLUENCE OF THE UPPER LEVEL LOW THROUGH WEDNESDAY MORNING. AS THE LOW AND ASSOCIATED COLD POOL MOVES JUST TO OUR NORTH WEDNESDAY...HIGHS WILL BE EVEN COOLER...WITH SOME LOCATIONS FAILING TO REACH 70. AFTERNOON AND EVENING SHOWERS AND AN ISOLATED THUNDERSTORM WILL BE POSSIBLE ONCE AGAIN. BY WEDNESDAY NIGHT AND THURSDAY...THE LOW WILL BEGIN TO DEPART. AS A RESULT...HIGH TEMPERATURES WILL REBOUND SLIGHTLY...AND POPS WILL DECREASE. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... NO CHGS MADE TO EXTNDD. HGTS RISE WITH TEMPS INTO THE 80S EARLY IN THE PD AS SFC HIPRES BUILDS EAST AND SRLY FLOW PUMPS IN WARMER AIR AHD OF THE NEXT SYSTEM. SHOWERS AND THUNDERSTORMS POSSIBLE OFF AND ON EACH DAY...WITH BEST CHC LATE IN THE WEEKEND ASSOC WITH CDFNT. SEVERAL UL WVS MV THRU THE AREA SUN AND MON WITH SLIGHTLY COOLER TEMPS AND A CONTD CHC FOR PCPN. HARD TO RMV PCPN FROM ANY PD DRG EXTNDD PORTION OF FCST AS WK RIDGING EARLY GIVES WAY TO TROFFY AND/OR ZONAL FLOW. THUS WILL LV CHC POPS IN AT THIS TIME. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... MID-LVL CLD DECK AFFECTING MOST TERMINALS EARLY THIS MRNG. IFR FOG HAS FINALLY SET IN AT ELM AS BRIEF BREAK IN CLDS DVLPD. EXPECT IFR RESTRICTIONS FIRST 1-2 HRS OF TAF VALID TIME BFR CONDS IMPRV. RMNDR OF SITES WILL SEE SCT-BKN CUMULUS DVLPMNT BY MID-MRNG AS LOPRES APPCHS. EXPECT SHOWERS TO INCRS IN CVG AFT 18Z WITH CB IN THE VICINITY OF TERMINALS. AFT SUNSET CUMULUS WILL DIMINISH MOST TERMINALS. OVERALL...EXPECT VFR CONDS TODAY ALTHO STRONG TSTMS MAY RESULT IN LOCALIZED RESTRICTIONS. LGT/VRB WINDS EARLY ON WILL SHIFT TO THE W-NW BY EARLY AFTN AS FRONTAL BNDRY PASSES. OUTLOOK... .WEDNESDAY...RESTRICTIONS POSSIBLE...WITH SCATTERED SHOWERS EXPECTED. .THURSDAY...MAINLY VFR. .FRIDAY AND SATURDAY...RELATIVELY BRIEF RESTRICTIONS POSSIBLE...IN AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...SLI NEAR TERM...MSE SHORT TERM...SLI LONG TERM...PVN AVIATION...PVN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 359 AM EDT TUE JUL 7 2009 NYZ015>018-022>025-044-055-056-PAZ038-039-043-044-047-080800- YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG- TOMPKINS-CORTLAND-TIOGA-BROOME-BRADFORD-SUSQUEHANNA-WYOMING- LACKAWANNA-LUZERNE- 359 AM EDT TUE JUL 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORM DEVELOPMENT IS POSSIBLE TODAY WITH SOME ISOLATED STORMS HAVING THE POTENTIAL TO BECOME STRONG WITH SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED THROUGH THE END OF THE WEEK. THE POSSIBILITY FOR HAZARDOUS WEATHER IS LOW FOR THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT EXPECTED AT THIS TIME. NYZ009-036-037-045-046-057-062-PAZ040-048-072-080800- NORTHERN ONEIDA-MADISON-SOUTHERN ONEIDA-CHENANGO-OTSEGO-DELAWARE- SULLIVAN-NORTHERN WAYNE-PIKE-SOUTHERN WAYNE- 359 AM EDT TUE JUL 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING. ISOLATED SEVERE STORMS ARE POSSIBLE WITH HAIL AND GUSTY WINDS AS THE MAIN THREAT. THE MAIN AREAS OF CONCERN ARE OTSEGO...SULLIVAN...AND DELAWARE COUNTIES IN NEW YORK AND PIKE COUNTY IN PENNSYLVANIA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED THROUGH THE END OF THE WEEK. THE POSSIBILITY FOR HAZARDOUS WEATHER IS LOW FOR THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 943 AM EDT TUE JUL 7 2009 NYZ045-055>057-071445- BROOME NY-CHENANGO NY-DELAWARE NY-TIOGA NY- 943 AM EDT TUE JUL 7 2009 ...STRONG THUNDERSTORM WILL AFFECT CENTRAL BROOME...EAST CENTRAL TIOGA...SOUTHERN CHENANGO AND WEST CENTRAL DELAWARE COUNTIES... * AT 942 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR GREATER BINGHAMTON AIRPORT...AND MOVING EAST AT 35 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... CASTLE CREEK AT 950 AM EDT... CHENANGO FORKS AND CHENANGO BRIDGE AT 955 AM EDT... PORT CRANE AT 1000 AM EDT... SANITARIA SPGS AND GREENE AT 1005 AM EDT... BELDEN AT 1015 AM EDT... NINEVEH AND HARPURSVILLE AT 1020 AM EDT... AFTON AT 1030 AM EDT... BAINBRIDGE AT 1035 AM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. TAC
The national radar mosaic for the moment the first event began.
5 hail. Local standard time, as filed.
Nickel size hail was also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187731, 187732, 187733, 187730, 187729.